Alert archive / Texas / Hard Freeze Warnings in 2021

Hard Freeze Warning 2, NWS Midland/Odessa, TX

November 18, 2021Culberson County, Jeff Davis County, Presidio County, Texas

NWS Midland/Odessa, TX issued this hard freeze warning at Nov 18, 2021, 6:28 PM CST for Culberson County, Jeff Davis County, Presidio County, Texas. It took effect at Nov 19, 2021, 3:00 AM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 18, 2021, 6:28 PM CST (00:28 UTC)
In effect from
Nov 19, 2021, 3:00 AM CST
Expired
Nov 19, 2021, 9:00 AM CST
In force
6 hr
Issued by
NWS Midland/Odessa, TX

Counties Culberson County, TX, Jeff Davis County, TX, Presidio County, TX

The radar

The Midland/Odessa radar (KMAF), 242 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.5 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3029 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

925 
WWUS74 KMAF 190028
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
628 PM CST Thu Nov 18 2021

TXZ272-275-276-191000-
/O.NEW.KMAF.HZ.W.0002.211119T0900Z-211119T1500Z/
Van Horn and Highway 54 Corridor-Chinati Mountains-Marfa Plateau-
Including the cities of Van Horn and Marfa
628 PM CST Thu Nov 18 2021

...HARD FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM CST FRIDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Van Horn and Highway 54 Corridor and Marfa Plateau, 
  and Chinati Mountains.

* WHEN...From 3 AM to 9 AM CST Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

TXZ067-191000-
/O.EXA.KMAF.FZ.W.0008.211119T0900Z-211119T1500Z/
Ward-
Including the city of Monahans
628 PM CST Thu Nov 18 2021

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM CST FRIDAY...

* WHAT...Sub-freezing temperatures as low as 31 expected.

* WHERE...Ward County.

* WHEN...From 3 AM to 9 AM CST Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

TXZ061-062-191000-
/O.CON.KMAF.FZ.W.0008.211119T0900Z-211119T1500Z/
Ector-Midland-
Including the cities of Odessa and Midland
628 PM CST Thu Nov 18 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM CST
FRIDAY...

* WHAT...Sub-freezing temperatures as low as 32 expected.

* WHERE...Ector and Midland Counties.

* WHEN...From 3 AM to 9 AM CST Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
1 follow-up statement
533 
WWUS74 KMAF 190854
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
254 AM CST Fri Nov 19 2021

TXZ272-275-276-191500-
/O.CON.KMAF.HZ.W.0002.211119T0900Z-211119T1500Z/
Van Horn and Highway 54 Corridor-Chinati Mountains-Marfa Plateau-
Including the cities of Van Horn and Marfa
254 AM CST Fri Nov 19 2021

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Van Horn and Highway 54 Corridor and Marfa Plateau, 
  and Chinati Mountains.

* WHEN...From 3 AM to 9 AM CST today.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

TXZ061-062-067-191500-
/O.CON.KMAF.FZ.W.0008.211119T0900Z-211119T1500Z/
Ector-Midland-Ward-
Including the cities of Odessa, Midland, and Monahans
254 AM CST Fri Nov 19 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 31 expected.

* WHERE...Ward County.

* WHEN...From 3 AM to 9 AM CST today.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this hard freeze warning went out at Nov 18, 5:46 PM CST, 42 minutes earlier.

Area forecast discussion, Nov 18, 5:46 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
546 PM CST Thu Nov 18 2021

...New AVIATION...

.AVIATION...
(00Z TAFS)
Issued at 544 PM CST Thu Nov 18 2021

VFR will continue for the next 24 hrs. Winds will remain light out
of the ESE and eventually veer to the S by the end of the period.

&&

.SHORT TERM...
(This afternoon through Friday night)
Issued at 249 PM CST Thu Nov 18 2021

Temperatures took a dive for a sunrise surprise this morning which
resulted in KMAF reaching 33F. Majority of the freezing temperatures
were observed in the Northern Permian Basin and Southeast New
Mexico. This afternoon temperatures are forecasted to increase into
the mid 50s (10 degrees below normal). Sfc high pressure over OK
continues to progress eastward bringing in easterly winds into the
area. Clear skies and light easterly winds will allow radiational
cooling to drop temperatures near or below freezing across the
northern portions of the CWA in the. The Midland/Odessa area will
likely see temperatures hold in the mid 30s tonight and drop to
freezing before sunrise tomorrow morning, like this morning.
Therefore, a freeze warning has been issued for the Midland/Odessa
area making this potentially our first freeze. Tomorrow, southerly
return flow will comeback to the area allowing temperatures
to climb to near normal. Therefore, temperatures tomorrow are
forecasted to sit in the upper 60s. Southerly return flow will
increase dewpoints 10 to 15 degrees across the area. The momentary
trend of warming will continue into the extended.

&&

.LONG TERM...
(Saturday through  Wednesday)
Issued at 249 PM CST Thu Nov 18 2021

In the extended, Saturday morning, West Texas and Southeast new
Mexico will be under zonal flow aloft.  Thicknesses will increase
sharply from Friday, yielding the warmest temperatures this forecast
Saturday afternoon...over 15F above normal in some locations.
Unfortunately, this comes to an end late Saturday night when a cold
front plows through the area, taking temperatures back down to near
normal Sunday and Monday, despite ridging aloft moving into the
region Monday and light return flow resuming.  Temperatures rebound
back above normal Tuesday as the ridge gets nudged east and
southwest flow develops aloft.  Temperatures increase a few degrees
more Wednesday, but a secondary cold front arrives just in time to
mess things up for Thanksgiving.  In the meantime, a cut-off low
will be making landfall somewhere on the Baja Peninsula, depending
on which long-term model you prefer.  This feature is then forecast
to move through the Big Bend Friday or Friday night.  By this time,
GFS soundings are saturated to 250mb, w/PWATS above the 90th
percentile.  This could very well be our first winter wx event this
season...with a rain/snow mix over northern Lea County Wednesday
night, but rain showers elsewhere.  This will definitely change, as
this is Day 7/8, and also will be highly dependent on the track of
the low, w/long-term models in quite a disagreement at the moment.
Stay tuned.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               31  65  43  80 /   0   0   0   0
Carlsbad                 29  68  39  79 /   0   0   0   0
Dryden                   41  65  45  79 /   0   0   0   0
Fort Stockton            36  71  47  84 /   0   0   0   0
Guadalupe Pass           35  60  46  71 /   0   0   0   0
Hobbs                    29  64  39  77 /   0   0   0   0
Marfa                    29  66  39  77 /   0   0   0   0
Midland Intl Airport     32  66  43  79 /   0   0   0   0
Odessa                   33  66  44  80 /   0   0   0   0
Wink                     30  67  38  82 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Freeze Warning from 3 AM to 9 AM CST Friday for Ector-Midland.

NM...None.
&&

SHORT TERM...24
LONG TERM....87
AVIATION...24
Hazardous weather outlook, Nov 18, 3:13 PM CST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
313 PM CST Thu Nov 18 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-192115-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
313 PM CST Thu Nov 18 2021 /213 PM MST Thu Nov 18 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A Freeze Warning is in effect late tonight for Midland and Ector
Counties.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Freeze Warning is in effect early Friday morning for Midland and
Ector Counties.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

Nearby

Hard Freeze Warnings in Texas, 2021Every hard freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.